Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The second bounded cohomology
of an amalgamated free product of groups


Author: Koji Fujiwara
Journal: Trans. Amer. Math. Soc. 352 (2000), 1113-1129
MSC (1991): Primary 20F32; Secondary 55U99, 20E06.
DOI: https://doi.org/10.1090/S0002-9947-99-02282-5
Published electronically: July 7, 1999
MathSciNet review: 1491864
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the second bounded cohomology of an amalgamated free product of groups, and an HNN extension of a group. As an application, we show that a group with infinitely many ends has infinite dimensional second bounded cohomology.


References [Enhancements On Off] (What's this?)

  • [BaGh1] J. Barge, E. Ghys, Surfaces et cohomologie bornée, Invent. Math., 92, 1988, 509-526. MR 89e:55015
  • [BaGh2] J. Barge, E. Ghys, Cocycles bornés et actions de groupes sur les arbres réels, in ``Group Theory from a Geometric Viewpoint'', World Sci. Pub., New Jersey, 1991, 617-622. MR 93f:20033
  • [BaGh3] J. Barge, E. Ghys, Cocycles d'Euler et de Maslov, Math. Ann., 294, no 2, 1992, 235-265. MR 95b:55021
  • [Bav] C. Bavard, Longueur stable des commutateurs, L'Enseignement Math., 37, 1991, 109-150. MR 92g:20051
  • [B] R. Brooks, Some remarks on bounded cohomology, Ann. Math. Studies, 97, 1981, 53-63. MR 83a:57038
  • [BS] R. Brooks, C. Series, Bounded cohomology for surface groups, Topology, 23, no 1, 1984, 29-36. MR 85c:57009
  • [Br] K.S. Brown, ``Cohomology of groups'', Springer, New York, 1982. MR 83k:20002
  • [EF] D.B.A. Epstein, K. Fujiwara, The second bounded cohomology of word-hyperbolic groups, Topology 36, 1997, 1275-1289. MR 98k:20088
  • [F] K. Fujiwara, The second bounded cohomology of a group acting on a Gromov-hyperbolic space, Proc. London Math Soc. (3) 76, 1998, 70-94. MR 99c:20072
  • [FO] K. Fujiwara, K. Ohshika, The second bounded cohomology of 3-manifolds, preprint, Univ Tokyo, 1997.
  • [Gh] E. Ghys, Groupes d'homéomorphismes du cercle et cohomologie bornée, Contemp. Math. 58, AMS, 1987, 81-106. MR 88m:58024
  • [Gr] R.I. Grigorchuk, Some remarks on bounded cohomology, LMS Lecture Note 204, Cambridge Univ Press, Cambridge, 1995, 111-163. MR 96j:20073
  • [G] M. Gromov, Volume and bounded cohomology, Publ. Math. IHES, 56, 1982, 5-99. MR 84h:53053
  • [I] N.V. Ivanov, Foundations of the theory of bounded cohomology, Zap. Nauchn. Sem. Leningr. Otd. Mat. Inst., 143, 1985, 69-109. MR 87b:53070
  • [LS] R.C. Lyndon, P.E. Schupp, ``Combinatorial Group Theory'', Berlin, Springer, 1977. MR 58:28182
  • [MaMo] S. Matsumoto, S. Morita, Bounded cohomology of certain groups of homomorphisms, Proc. A.M.S., 94, 1985, 539-544. MR 87e:55006
  • [Mi] Y. Mitsumatsu, Bounded cohomology and $l^1$-homology of surfaces, Topology, 23, 1984, 465-471. MR 86f:57010
  • [So1] T. Soma, Bounded cohomology of closed surfaces, Topology 36, 1997, 1221-1246. MR 99a:57011
  • [So2] T. Soma, Bounded cohomology and topologically tame Kleinian groups, Duke Math Jour. 88, 1997, no 2, 357-370. MR 98f:57023
  • [S] J. Stallings, ``Group theory and three-dimensional manifolds'', Yale Univ. Press, New Haven, 1971. MR 54:3705
  • [Y] T. Yoshida, On 3-dimensional bounded cohomology of surfaces, in ``Homotopy Theory and Related Topics'', Advanced Studies in Pure Math 9, Kinokuniya, Tokyo, 1986, 173-176. MR 88m:57032

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20F32, 55U99, 20E06.

Retrieve articles in all journals with MSC (1991): 20F32, 55U99, 20E06.


Additional Information

Koji Fujiwara
Affiliation: Department of Mathematics, Keio University, Yokohama, 223 Japan
Address at time of publication: Math Institute, Tohoku Univeristy, Sendai, 980-8578, Japan
Email: fujiwara@math.tohoku.ac.jp

DOI: https://doi.org/10.1090/S0002-9947-99-02282-5
Keywords: Bounded cohomology, ends of groups
Received by editor(s): February 20, 1996
Received by editor(s) in revised form: November 7, 1997
Published electronically: July 7, 1999
Additional Notes: Most of the work was done when the author visited MSRI supported in part by NSF grant DMS-9022140 and a JSPS grant. He is supported in part by The Inamori Foundation.
Dedicated: Dedicated to Professor John Stallings for his 60th birthday
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society